Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 8, NWS Chicago, IL

April 23, 2001Cook County, DuPage County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at Apr 23, 2001, 2:46 PM CDT for Cook County, DuPage County, Illinois. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 23, 2001, 2:46 PM CDT (19:46 UTC)
Expired
Apr 23, 2001, 3:15 PM CDT
In force
29 min
Issued by
NWS Chicago, IL
Area
Whole counties

Counties Cook County, IL, DuPage County, IL

What was reported inside it

TimeReportWhereRemark
Apr 23, 2:50 PM CDTThunderstorm Wind 50 EWayne, ILTree limbs were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.8 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 250 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-272 J/kg
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
250 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLOT 231947
SVRCHI
ILC031-043-232015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
246 PM CDT MON APR 23 2001

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN COOK COUNTY IN NORTHEAST ILLINOIS
 
* UNTIL 315 PM CDT

* AT 244 PM CDT...DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM OVER WOOD DALE...OR ABOUT 3 MILES WEST OF OHARE
  AIRPORT...MOVING NORTHEAST AT 50 MPH.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
 VERY FREQUENT AND DEADLY CLOUD TO GROUND LIGHTNING.

THE PRIMARY THREAT FROM THIS STORM IS STRONG DAMAGING WINDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

KML

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 2:45 AM CDT, 12 hours 1 minute earlier.

Area forecast discussion, Apr 23, 2:45 AM CDT, 12 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
245 AM CDT MON APR 23 2001

DEEP(ENING) LOW NORTHWEST OF OMAHA THIS MORNING WITH WARM FRONT
NORTHEAST AND EAST TO SOUTHERN WISCONSIN AND COLD FRONT TRAILING TO
WEST OF TOPEKA/OKC.  WEAKENING LINE OF SHOWERS/NOT A LOT OF TSTORMS
HAS MOVED OUT WELL AHEAD OF COLD FRONT, ESPECIALLY NORTHERN END, AND
IS LOCATED NEARER DIFFUSE MOIST AXIS.  WOULD NOT EXPECT TO SEE THIS
WEAKENING TREND REVERSE AS AIR AHEAD OF LINE IS DRIER.  LINE
PROBABLY WILL DISSIPATE IN THE EARLY MORNING IN OUR WESTERN COUNTIES.

MODEL FORECASTS AGAIN PRETTY SIMILAR IN THE FIRST 24-36 HOURS.
SURFACE THERMAL BOUNDARY TO PUSH INTO WESTERN COUNTIES BY MIDDAY AND
OUT OF THE FAR EASTERN COUNTIES BY EARLY EVENING.  MODEST (FOR THE
ETA) CAPES AND SOME LOW LEVEL MOISTURE CONVERGENCE STILL ARGUE FOR
POSSIBLE REDEVELOPMENT IN THE AFTERNOON WITH INCREASING POPS AS LINE
PROGRESSES FROM CENTRAL INTO SOUTHEASTERN PORTION OF CWFA. FORECAST
UVV INCREASES THROUGH THE DAY AND IS FAIRLY IMPRESSIVE MAINLY EAST
OF OUR AREA BY 00Z IN THE AVN/ETA. UPPER SUPPORT RATHER WEAK AND LOW
LEVEL INSTABILITY/CONVERGENCE NOT EXCEPTIONAL, SO POPS IN THE CHANCE
CATEGORY CENTRAL TO LIKELY FAR EAST LOOK REASONABLE.  SEVERE CHANCES
ARE PROBABLY BEST IN THE EAST AS WELL.

HOWEVER, EVEN IN THE ABSENCE OF THUNDERSTORMS, WINDS WILL BE A
PROBLEM TODAY.  ETA STILL SHOWING NEAR 60 KNOT WINDS POTENTIALLY
MIXING DOWN DURING THE AFTERNOON AS COOLING AT 850 KICKS IN ALTHOUGH
OTHER MODELS ARE WEAKER.  THIS REMAINS STRONGER FORECAST WIND
PROFILE THAN SATURDAYS, WHICH PROVED TO BE A BORDERLINE ADVISORY
EVENT. AND THIS MORNINGS SURFACE LOW IS IN IDENTICAL POSITION TO
THE ONE 48 HOURS AGO AND FORECAST ON A SIMILAR TRACK TO THAT ONE.
NOCTURNAL GUSTS IN EASTERN IA ALREADY PUSHING ADVISORY CRITERIA, IN
PART BEING DRIVEN BY LARGE PRESSURE FALLS.  WHILE ISALLOBARIC
CONTRIBUTION MAY BE LESS OF A FACTOR IN OUR AREA, BELIEVE MIXING
ALONE SHOULD BE ENOUGH TO PUSH SOME GUSTS OVER 45 IN THE LATE
MORNING AND AFTERNOON OVER MOST OF THE CWFA.

TEMPS, WITH WARM FRONT NO LONGER IN CWFA SHOULD BE A LITTLE EASIER.
WITH A WARM START AND EXPECTED FRONTAL TIMING NOTED, THIS SHOULD
ALLOW TEMPS TO REACH NEAR MAV VALUES THIS AFTERNOON, MAYBE JUST A
TAD BELOW CONSIDERING UPSTREAM TEMPS YESTERDAY.  BEYOND THE FIRST
PERIOD MOS S CLOSE...AND CLOSE TO GOING FORECAST...AND WONT STRAY
TOO FAR.

EXTENDED...
GOING EXTENDED MAY BE A LITTLE SLOW WITH WARM UP BASED ON 00Z AVN
RUN. WEDNESDAY TEMPS DEPEND ON HOW QUICKLY CLOUDS MOVE OUT IN THE
AFTERNOON.  MAV S QUITE A BIT WARMER THAN GOING FORECAST BUT CANT
SEE GOING THAT WARM WITH UNCERTAINTY OF TIMING ON CLOUDS.  WILL BUMP
TEMPS UP A CATEGORY OR SO.  AVN/UKMET ALSO SUGGEST TEMPS ON THURSDAY
MAY BE TOO LOW, BUT I DONT USUALLY MESS WITH FORECAST THAT FAR OUT
FOR A FEW DEGREES.

COORD...MKX/DVN/ILX.

.CHI...GALE WARNING LAKE MICHIGAN
       WIND ADVISORY LATE MORNING AND AFTERNOON ENTIRE CWFA

KAPLAN

In the hours before

Special weather statement, Apr 23, 11:53 AM CDT, 2 hours 53 minutes before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-019-
241100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
1200 PM CDT/EST MON APR 23 2001

FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
VERY EARLY THIS EVENING EAST OF INTERSTATE 39.

A COLD FRONT NOW MOVING THROUGH NORTHWEST AND WEST CENTRAL ILLINOIS
WILL CONTINUE TO SURGE EASTWARD ACROSS NORTHERN ILLINOIS THIS
AFTERNOON...EXITING NORTHWEST INDIANA BY EARLY THIS EVENING.
SHOWERS AND THUNDERSTORMS ARE PRESENTLY MOVING ACROSS THE WESTERN
PORTIONS OF THE CWA.  THESE WILL BE OVERSPREADING THE CHICAGO AREA
BY 1 PM CDT AND NORTHWEST INDIANA BY 2 PM CDT.   SOME OF THESE
STORMS MAY ORGANIZE THEMSELVES INTO SMALL BOW ECHOES CAPABLE OF
DAMAGING STRAIGHT LINE WIND GUSTS.

THE SEVERE WEATHER THREAT WILL END WITH THE PASSAGE OF THE COLD
FRONT.  AT PRESENT THE TIMING ON THIS FRONT WOULD BRING IT THROUGH
THE ROCKFORD AREA BY 100 PM...CHICAGO AROUND 300 PM AND VALPARAISO
BY 500 PM CDT.

IN ADDITION TO THE POSSIBILITY OF THUNDERSTORM INDUCED WIND
GUSTS...A WIND ADVISORY WILL REMAIN IN EFFECT UNTIL 7 PM CDT FOR THE
ENTIRE AREA.  NON THUNDERSTORM WINDS GUSTING ROM THE SOUTH UP TO 35
MPH WILL BECOME SOUTHWEST WITH THE FRONTAL PASSAGE AND INCREASE TO
GUSTS OCCASIONALLY IN EXCESS OF 45 MPH.

MERZLOCK

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 2:19 PM CDTSevere Thunderstorm WarningLOTDuPage, Kendall, Will41 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.